11 Opioid Overdose Symptoms

11 Opioid Overdose Symptoms

Opioid Overdose Symptoms to Be Aware Of

Opioid overdose symptoms can be extremely deadly. Opioids include the illicit drug heroin. Sometimes it is difficult to know whether someone is super high or experiencing an overdose. Recognizing the difference between an overdose and someone being high can be the difference between life and death. Call Alcohol Treatment Centers Coral Springs at (954) 775-2925 to find a rehab facility.

11 Opioid Overdose Symptoms

  1. Unresponsiveness
  2. Vomiting
  3. Limp body
  4. Clammy skin or pale face
  5. Inability to talk but awake
  6. Loss of consciousness
  7. Slow, erratic, or no heartbeat
  8. Lips and fingernails may turn blue or purplish
  9. Breathing is slow and shallow, or has completely stopped
  10. Skin tone, for light skinned people, will turn bluish purple. Darker skinned people will appear ashen or grayish.
  11. The "death rattle." Which is a snore-like gurgling noise or choking sounds.

If you hear someone making strange noises in their sleep and think they have been taking opioids, they could be experiencing an opiate overdose - wake the person up. If they are overdosing, you could very well save their life. If not – better safe than sorry. People do not always die right away from an overdose. The sooner you catch it – the more likely the person will survive it.

When someone is high on heroin or from taking opioid medication, they may exhibit the following:

  • Muscles appear droopy and slack
  • Nodding off
  • Slurred speech
  • Small pupils
  • Scratching of the skin
  • While the person may appear "knocked out," they will respond to a loud noise or a shake from their friend

How to Respond to an Opiate Overdose

  1. Ask yourself the following questions:
  • Is this individual breathing?
  • Is this individual responsive?
  • When you call their name, do they answer?
  • Is this individual able to speak?
  • What color is their skin – especially lips and fingertips?
  1. Stimulation
  • If the individual is unconscious, try to wake them up – call their name and tell them you are going to call emergency services. Or tell them you are going to give them naloxone – something they do not want to hear.
  • You can also try to rub their upper lip or sternum vigorously.
  • If they wake up, try your hardest to get them to focus. Are they able to speak? Call emergency services if their breathing is shallow or if they have tightness in their chest.
  • If this person is unresponsive then call 9-1-1 immediately.
  1. Call for Help
  • If the person is showing signs of opioid overdose symptoms and has become unresponsive, you should place them in recovery position while you wait for emergency services to arrive. Lay the person just slightly on their side (so as not to choke), support their body by pulling their knee out and bent. Make sure their face is turned to the side. If they throw up, they might choke on their vomit.
  • Be sure to tell the dispatcher exactly where you are. Give them as much detail as possible, for example, "second floor and in the kitchen." Try not to say drugs or overdose, just tell them what you see, "purple lips, unresponsive."
  • When paramedics arrive, let them know about any drugs consumed. Tell them what kinds of drugs they used so that they know how to intervene. If they know your friend took opioids, they know what drug to use.

Knowing the signs of opiate overdose can help save someone's life. If you or a loved one needs help with opioid overdose symptoms, please call Alcohol Treatment Centers Coral Springs at (954) 775-2925 to locate a detox and rehab facility that will assure you receive the tools you need for life-long sobriety.

 

 

Sources:

http://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/responding-to-opioid-overdose/call-for-help/

 

 

Alcohol Rehab